Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How do I help?
May 30, 2006

My son has been diagnosed with advanced HIV disease. cd4 count of 19. He has been put on meds, but since he does not want anyone to know he is HIV+ he is not good at taking the meds properly or when around others. What will happen if he keeps doing this. I am very concerned for his life right now. He has thrush and a throat infection all the time, he has diarrhea and is losing weight. The doctor told him he is in grave danger of losing his life if he does not take this illness more serious. He is also addicted to prescription pain pills(vicodin) which he thinks is ok since they are legal. Do you have any suggestions for how I can help him or if there are meds that will help save his life. The doctor told us he is now resistant to most HIV meds.

Response from Dr. Wohl

You are in a very difficult situtation. Your son is indeed at great risk for suffering from progression of his HIV disease and even of dying. It is difficult to offer concrete suggestions to you without knowing a lot more about his situation.

In general, you probably can not do anything alone. A gathering of family and friends whom your son respects and loves may be helpful and allow you to share ideas. This group can then try an 'intervention' with your son wherein they express how much they care and love him and can no longer watch as he deteriorates. They can offer to help him get his medications, remind him to take it, take him to clinic visits, etc. (I understand that if your son is secretive regarding his infection, no one else may know he is HIV+, making this impossible.)

An important part of trying to help your son is to not nag him. That will only lead to a backlash from him.

Social workers and the doctor from your son's clinic may be able to be supportive. It may be too late but a switch to a once a day regimen can help with adherence. Talk to the social workers. They have been through this before and may have some helpful ideas.

Perhaps he is depressed and needs mental health care. Discuss this with his doctor.

If all else fails, recognize your son is an adult who is making decisions. Even if these decisions are not what you would choose and even if they are destructive, there is a point after which there is nothing you can do except show him your love and support.

DW



Previous
Non CD4 related AIDS illness
Next
Typical inquiry: When to start the meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement